Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Wichita, KS

April 11, 20247 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 11, 2024, 1:26 AM CDT for 7 counties in Kansas. It took effect at Apr 11, 2024, 11:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2024, 1:26 AM CDT (06:26 UTC)
In effect from
Apr 11, 2024, 11:00 AM CDT
Expired
Apr 11, 2024, 5:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS83 KICT 110626
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
126 AM CDT Thu Apr 11 2024

KSZ032-033-047-048-050-067-082-112130-
/O.NEW.KICT.FW.W.0005.240411T1600Z-240411T2200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-
126 AM CDT Thu Apr 11 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032, 033, 047, 048, 050, 067, AND 082...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM this morning to 5 PM CDT this afternoon.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
282 
WWUS83 KICT 111959
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
259 PM CDT Thu Apr 11 2024

KSZ032-033-047-048-050-067-082-112200-
/O.CON.KICT.FW.W.0005.000000T0000Z-240411T2200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-
259 PM CDT Thu Apr 11 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032, 033, 047, 048, 050, 067, AND 082...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
176 
WWUS83 KICT 112155
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
455 PM CDT Thu Apr 11 2024

KSZ032-033-047-048-050-067-082-112300-
/O.EXP.KICT.FW.W.0005.000000T0000Z-240411T2200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-
455 PM CDT Thu Apr 11 2024

...RED FLAG WARNING WILL EXPIRE AT 5 PM CDT THIS AFTERNOON FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033,
047, 048, 050, 067, AND 082...

Northwest winds will start to decrease early this evening which
will reduce the fire risk. Therefore the red flag warning will be
allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 11, 12:21 AM CDT, 1 hour 5 minutes earlier. Its key messages:

  • * Showers depart southeast KS this evening * Cooler temperatures Thursday, warming trend beyond with temperatures near 90 Sunday * Fire danger concerns Thursday and again Saturday through Tuesday across central KS * Severe storms possible Monday and Monday night
Area forecast discussion, Apr 11, 12:21 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1221 AM CDT Thu Apr 11 2024

.KEY MESSAGES...

* Showers depart southeast KS this evening

* Cooler temperatures Thursday, warming trend beyond with
  temperatures near 90 Sunday

* Fire danger concerns Thursday and again Saturday through Tuesday
  across central KS

* Severe storms possible Monday and Monday night

&&

.DISCUSSION...
Issued at 251 PM CDT Wed Apr 10 2024

As of 230pm Wednesday afternoon, a potent midlevel trough was
ejecting across southern Plains with widespread convection across
the lower MS valley. On the northern periphery of the midlevel
trough, a band of deformation zone rain showers extend from northern
TX through southeast KS. As this trough advances eastward this
evening, showers will progress into the Ozarks. In addition, a weak
northern stream shortwave trough was progressing across the Dakotas
and reinforcing the surface pressure gradient across the Plains. A
noticeable increase in northerly wind speeds is expected overnight as
the LLJ ramps to 30-40 kt with little to no surface inversion. This
should yield surface wind speeds in the 15-25 mph range with gusts
upwards of 35 mph.

Cooler temperatures are forecast Thursday as the northerly
winds usher in temperatures in the 60s. This cool down will be
brief as midlevel ridging builds across the Plains Friday into
the weekend with a gradual temperature increase. Temperatures
will return to the 70s Friday, 80s Saturday, and near 90 Sunday.
This surge in temperature will of course be accompanied by
gusty south winds up to 35 mph Saturday and Sunday.

Our attention continues to be drawn toward another potent midlevel
trough poised to eject into the Plains early next week. Latest
deterministic and ensemble guidance continue to suggest this trough
axis will eject across the forecast area Monday afternoon/night.
Ahead of its passage, an environment capable of severe storms,
possibly significant, may emerge Monday evening into Monday
night. Stay tuned for forecast updates over the coming days.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1216 AM CDT Thu Apr 11 2024

VFR conditions thru TAF period.

NNW winds will be increasing across the area this morning.
Breezy conditions will continue throughout much of the day with
gusts upwards of 30-35kts expected before winds diminish this
evening.

&&

.FIRE WEATHER...
Issued at 251 PM CDT Wed Apr 10 2024

An active fire weather pattern appears likely tomorrow into early
next week as gusty winds overlap dry fuels and warm
temperatures. Latest collaboration with local, state, and
federal fire partners reveal sufficient green up for areas east
of I-135 to limit the threat for significant fire spread.
Therefore, the primary zone for dangerous fire conditions will
focus west of I- 135.

Tomorrow (Thursday): Northerly winds up to 35 mph will overlap with
relative humidity values ranging from 15-20 percent to create very
high fire danger across central KS during the afternoon.

Saturday-Tuesday: A prolonged period of very high to extreme fire
danger is expected as gusty south winds up to 35 mph overlap
afternoon humidity values in the 15-25 percent range. As
previously mentioned, the area of most concern will remain west
of I-135.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BMB
AVIATION...KMB
FIRE WEATHER...MWM
Hazardous weather outlook, Apr 10, 7:54 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
754 PM CDT Wed Apr 10 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
754 PM CDT Wed Apr 10 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high grassland fire danger is likely on Thursday afternoon due
to strong north winds and low humidity levels for locations
generally west of Interstate 135. Very high to extreme fire danger
returns Saturday through Tuesday as gusty south winds overlap warm
temperatures and low humidity. Again, the primary area of concern
is west of Interstate 135.

There is a chance for severe thunderstorms across much of the area
on Monday into Monday night. Check later forecasts and outlooks for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.